Study sets, textbooks, questions
Upgrade to remove ads
Liver, pancreas, bile
Terms in this set (45)
A 24-year-old female contracts hepatitis from contaminated food. During the acute (icteric) phase of the patient's illness, the nurse would expect serologic testing to reveal
a. antibody to hepatitis D (anti-HDV).
b. hepatitis B surface antigen (HBsAg).
c. anti-hepatitis A virus immunoglobulin G (anti-HAV IgG).
d. anti-hepatitis A virus immunoglobulin M (anti-HAV IgM).
Hepatitis A is transmitted through the oral-fecal route, and antibody to HAV IgM appears during the acute phase of hepatitis A. The patient would not have antigen for hepatitis B or antibody for hepatitis D. Anti-HAV IgG would indicate past infection and lifelong immunity.
Administration of hepatitis B vaccine to a healthy 18-year-old patient has been effective when a specimen of the patient's blood reveals
c. anti-HBc IgG.
d. anti-HBc IgM.
The presence of surface antibody to HBV (anti-HBs) is a marker of a positive response to the vaccine. The other laboratory values indicate current infection with HBV
A 36-year-old male patient in the outpatient clinic is diagnosed with acute hepatitis C (HCV) infection. Which action by the nurse is appropriate?
a. Schedule the patient for HCV genotype testing.
b. Administer the HCV vaccine and immune globulin.
c. Teach the patient about ribavirin (Rebetol) treatment.
d. Explain that the infection will resolve over a few months.
Genotyping of HCV has an important role in managing treatment and is done before drug therapy is initiated. Because most patients with acute HCV infection convert to the chronic state, the nurse should not teach the patient that the HCV will resolve in a few months. Immune globulin or vaccine is not available for HCV. Ribavirin is used for chronic HCV infection
The nurse will plan to teach the patient diagnosed with acute hepatitis B about
a. side effects of nucleotide analogs.
b. measures for improving the appetite.
c. ways to increase activity and exercise.
d. administering a-interferon (Intron A).
Maintaining adequate nutritional intake is important for regeneration of hepatocytes. Interferon and antivirals may be used for chronic hepatitis B, but they are not prescribed for acute hepatitis B infection. Rest is recommended
The nurse administering a-interferon and ribavirin (Rebetol) to a patient with chronic hepatitis C will plan to monitor for
Therapy with ribavirin and a-interferon may cause leukopenia. The other problems are not associated with this drug therapy
Which information given by a 70-year-old patient during a health history indicates to the nurse that the patient should be screened for hepatitis C?
a. The patient had a blood transfusion in 2005.
b. The patient used IV drugs about 20 years ago.
c. The patient frequently eats in fast-food restaurants.
d. The patient traveled to a country with poor sanitation.
Any patient with a history of IV drug use should be tested for hepatitis C. Blood transfusions given after 1992 (when an antibody test for hepatitis C became available) do not pose a risk for hepatitis C. Hepatitis C is not spread by the oral-fecal route and therefore is not caused by contaminated food or by traveling in underdeveloped countries
A 55-year-old patient admitted with an abrupt onset of jaundice and nausea has abnormal liver function studies but serologic testing is negative for viral causes of hepatitis. Which question by the nurse is most appropriate?
a. "Is there any history of IV drug use?"
b. "Do you use any over-the-counter drugs?"
c. "Are you taking corticosteroids for any reason?"
d. "Have you recently traveled to a foreign country?"
The patient's symptoms, lack of antibodies for hepatitis, and the abrupt onset of symptoms suggest toxic hepatitis, which can be caused by commonly used over-the-counter drugs such as acetaminophen (Tylenol). Travel to a foreign country and a history of IV drug use are risk factors for viral hepatitis. Corticosteroid use does not cause the symptoms listed
Which data will the nurse monitor in relation to the 4+ pitting edema assessed in a patient with cirrhosis?
c. Activity level
d. Albumin level
The low oncotic pressure caused by hypoalbuminemia is a major pathophysiologic factor in the development of edema. The other parameters should also be monitored, but they are not directly associated with the patient's current symptoms
Which topic is most important to include in patient teaching for a 41-year-old patient diagnosed with early alcoholic cirrhosis?
a. Maintaining good nutrition
b. Avoiding alcohol ingestion
c. Taking lactulose (Cephulac)
d. Using vitamin B supplements
The disease progression can be stopped or reversed by alcohol abstinence. The other interventions may be used when cirrhosis becomes more severe to decrease symptoms or complications, but the priority for this patient is to stop the progression of the disease
A serum potassium level of 3.2 mEq/L (3.2 mmol/L) is reported for a patient with cirrhosis who has scheduled doses of spironolactone (Aldactone) and furosemide (Lasix). due. Which action should the nurse take?
a. Administer both drugs.
b. Administer the spironolactone.
c. Withhold the spironolactone and administer the furosemide.
d. Withhold both drugs until discussed with the health care provider.
Spironolactone is a potassium-sparing diuretic and will help increase the patient's potassium level. The nurse does not need to talk with the doctor before giving the spironolactone, although the health care provider should be notified about the low potassium value. The furosemide will further decrease the patient's potassium level and should be held until the nurse talks with the health care provider.
Which action should the nurse take to evaluate treatment effectiveness for a patient who has hepatic encephalopathy?
a. Request that the patient stand on one foot.
b. Ask the patient to extend both arms forward.
c. Request that the patient walk with eyes closed.
d. Ask the patient to perform the Valsalva maneuver.
Extending the arms allows the nurse to check for asterixis, a classic sign of hepatic encephalopathy. The other tests might also be done as part of the neurologic assessment but would not be diagnostic for hepatic encephalopathy.
Which finding indicates to the nurse that lactulose (Cephulac) is effective for a 72-year-old man who has advanced cirrhosis?
a. The patient is alert and oriented.
b. The patient denies nausea or anorexia.
c. The patient's bilirubin level decreases.
d. The patient has at least one stool daily.
The purpose of lactulose in the patient with cirrhosis is to lower ammonia levels and prevent encephalopathy. Although lactulose may be used to treat constipation, that is not the purpose for this patient. Lactulose will not decrease nausea and vomiting or lower bilirubin levels.
A 53-year-old patient is being treated for bleeding esophageal varices with balloon tamponade. Which nursing action will be included in the plan of care?
a. Instruct the patient to cough every hour.
b. Monitor the patient for shortness of breath.
c. Verify the position of the balloon every 4 hours.
d. Deflate the gastric balloon if the patient reports nausea.
The most common complication of balloon tamponade is aspiration pneumonia. In addition, if the gastric balloon ruptures, the esophageal balloon may slip upward and occlude the airway. Coughing increases the pressure on the varices and increases the risk for bleeding. Balloon position is verified after insertion and does not require further verification. The esophageal balloon is deflated every 8 to 12 hours to avoid necrosis, but if the gastric balloon is deflated, the esophageal balloon may occlude the airway
To detect possible complications in a patient with severe cirrhosis who has bleeding esophageal varices, it is most important for the nurse to monitor
a. bilirubin levels.
b. ammonia levels.
c. potassium levels.
d. prothrombin time.
The protein in the blood in the gastrointestinal (GI) tract will be absorbed and may result in an increase in the ammonia level because the liver cannot metabolize protein very well. The prothrombin time, bilirubin, and potassium levels should also be monitored, but they will not be affected by the bleeding episode
A 38-year-old patient with cirrhosis has ascites and 4+ edema of the feet and legs. Which nursing action will be included in the plan of care?
a. Restrict daily dietary protein intake.
b. Reposition the patient every 4 hours.
c. Place the patient on a pressure-relieving mattress.
d. Perform passive range of motion daily.
The pressure-relieving mattress will decrease the risk for skin breakdown for this patient. Adequate dietary protein intake is necessary in patients with ascites to improve oncotic pressure. Repositioning the patient every 4 hours will not be adequate to maintain skin integrity. Passive range of motion will not take the pressure off areas such as the sacrum that are vulnerable to breakdown
Sets with similar terms
(Week 6) Lewis - Chapter 44: Nursing Management: L…
Chapter 43: Liver, Pancreas, and Biliary Tract Pro…
Liver, Pancreas, & Biliary Tract Practice Problems
Sets found in the same folder
Lewis Chapter 43
Lewis Ch. 35 heart failure
Lewis Chapter 44, Liver, pancreas
Lewis Chapter 35 Heart Failure, Nursing Management…
Other sets by this creator
Mental Health Exam 1
N341 Pediatrics pt I
renal and kidneys!